Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 58, NWS Tucson, AZ

August 7, 2018Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 7, 2018, 5:34 PM MST for Pima County, Arizona. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2018, 5:34 PM MST (00:34 UTC)
Expired
Aug 7, 2018, 6:15 PM MST
In force
41 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 27 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 6:00 PM MSTTSTM WND DMG11 Nne Green Valley, AZDELAYED REPORT: LARGE TREE BLOWN DOWN IN RANCHO SAHUARITA. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.6 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
3140 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WUUS55 KTWC 080034
SVRTWC
AZC019-080115-
/O.NEW.KTWC.SV.W.0058.180808T0034Z-180808T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
534 PM MST TUE AUG 7 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...

* Until 615 PM MST.

* At 533 PM MST, a severe thunderstorm was located near Summit, or 14
  miles south of Tucson, moving west at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tucson, Sahuarita, Corona De Tucson and Vail.

This includes Interstate 19 between mile markers 50 and 53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3213 11089 3198 11071 3186 11084 3203 11102
TIME...MOT...LOC 0033Z 072DEG 8KT 3204 11087 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
624 
WWUS55 KTWC 080047
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
547 PM MST TUE AUG 7 2018

AZC019-080115-
/O.CON.KTWC.SV.W.0058.000000T0000Z-180808T0115Z/
Pima-
547 PM MST TUE AUG 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR EAST CENTRAL PIMA COUNTY...

At 544 PM MST, a severe thunderstorm was located 9 miles southeast 
of the Tucson International airport, moving west southwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Southern portions of Tucson, Sahuarita, and Corona De Tucson.

This includes Interstate 19 between mile markers 50 and 53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3213 11089 3198 11071 3186 11084 3203 11102
TIME...MOT...LOC 0044Z 072DEG 8KT 3204 11088 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:30 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 7, 3:30 PM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
330 PM MST Tue Aug 7 2018

.SYNOPSIS...Expect well-above normal to near record temperatures
this afternoon. Abundant moisture and a favorable flow regime will
bring periods of thunderstorms through the upcoming weekend. Locally
heavy rainfall may occur at times. Daytime temperatures will
moderate closer to seasonal normals due to increased moisture and
thunderstorm activity Wednesday into early next week.

&&

.DISCUSSION...Visible satellite imagery early this afternoon
depicted an increasing cu field across southeast AZ along with the
first echoes and lightning strikes of the afternoon via KEMX/NLDN.
Solar insolation has not been an issue today with KTUS up to 104
degrees F so far this afternoon. The ongoing "Gulf Surge" as
indicated by increased dewpoints (5-10 degrees higher than 24 hours
ago) from Tucson/Nogales westward will aid additional thunderstorm
development this afternoon into this evening. The Day 1 Outlook from
SPC places much of the CWA in a marginal risk for severe storms due
to a wind threat. With anywhere from 15-25 kts of easterly flow in
the mid-levels, thunderstorms are expected to push off the terrain
and sustain into the valleys without much trouble. This scenario has
continued to be depicted well by multiple CAMs including the U of A
WRFs and HRRR, with storms rolling off the Mogollon Rim and
progressing west/southwestward this evening.

As such, patchy blowing dust was added into the forecast for
portions of Pinal and northern Pima Counties between 8/00Z and 8/06Z
this evening to account for potential strong outflows. For Tucson,
it seems the best chance of measurable rain and thunderstorms
increases this evening and continues through about midnight. For the
rest of the CWA, convection should gradually decrease in coverage
late tonight, with the bulk of precip expected to end by sunrise
Wednesday. With the later start and peak of convective activity,
have decided to let the Excessive Heat Warning continue for portions
of southeast Arizona through 8 PM MST this evening.

Hurricane John is currently spinning south of the tip of Baja
California with category 2 max sustained winds of 105 mph. It is
progged to become a major hurricane (>110 mph max sustained winds)
by the next forecast update from the NHC. Though John will remain
out to sea/west of the Baja, additional moisture will be advected
north and northeastward into Arizona over the next several days.
This will be compounded by strong ridging over the western CONUS and
quasistationary high pressure located over eastern Nevada or western
Utah, putting Arizona under easterly flow. As a result, a marked
upswing in showers and thunderstorms across southeast Arizona will
occur into the upcoming weekend with PoPs above climo for most
locations. The exact timing and locations are TBD, but model
solutions are favoring late evening/overnight activity into Saturday
morning.

Early next week after John is well out to sea, lingering moisture
and a favorable flow regime will sustain daily chances of scattered
mainly afternoon and evening showers/tstms. Today will be the last
day of triple digit temps for probably at least a week, with highs
cooling off several degrees into early next week with the increase
in moisture, cloud cover and rain chances.

&&

...AVIATION...Valid through 09/00Z.
Scattered TSRA/SHRA will develop through the afternoon continuing
into the evening hours, gradually decreasing in coverage overnight.
FEW-BKN cloud bases generally 8k-15k ft AGL through the period.
Variable surface winds hold less than 15 kts, but gusty erratic
winds will accompany strong TSRA. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Plentiful moisture continues to push into the
state, setting up an ideal pattern for thunderstorm development into
the weekend. Gusty winds and heavy rainfall will be possible. 20-ft
winds in western Pima County should strengthen for a brief period
tonight, with otherwise terrain driven flow at less than 15 mph.

&&

.CLIMATE...Here is a table of forecast high temperatures for today,
and record high temperatures with year of occurrence for several
locales across southeast Arizona:

                            Tuesday, August 7
                          Forecast  Record/Year
TUCSON INTL AIRPORT          106      108/1995
BISBEE-DOUGLAS AIRPORT        99      101/2012
AJO                          109      112/1995
KITT PEAK                     89       94/1977
ORGAN PIPE CACTUS            107      113/1995
PICACHO PEAK                 107      113/1995
SAFFORD AG STATION           104      106/1995
SIERRA VISTA FD               96      100/1911
TOMBSTONE                     96      101/2015
WILLCOX                       98      102/2012

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Excessive Heat Warning through 8 PM MST this evening for
 AZZ502-504-506-509.

&&

Carpenter/Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 7, 3:49 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
349 PM MST TUE AUG 7 2018

AZZ506-507-509-511-072315-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham-
349 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND EAST
CENTRAL PINAL COUNTIES UNTIL 415 PM MST...

At 347 PM MST, Doppler radar was tracking a strong thunderstorm near
Klondyke, moving southwest at 5 mph. Additional thunderstorms will
become strong in the next half hour.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Klondyke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may also be occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3297 11032 3279 11021 3256 11047 3291 11047
TIME...MOT...LOC 2247Z 055DEG 6KT 3283 11035
Special weather statement, Aug 7, 4:27 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
427 PM MST TUE AUG 7 2018

AZZ506-511-080015-
Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and
Pinaleno Mountains including Mount Graham-
427 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
515 PM MST...

At 427 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of Mammoth to 9 miles
southeast of San Manuel. Movement was southwest at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mammoth and San Manuel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3280 11064 3252 11066 3252 11045 3295 11045
TIME...MOT...LOC 2327Z 040DEG 12KT 3286 11050 3253 11050
Special weather statement, Aug 7, 4:31 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
431 PM MST TUE AUG 7 2018

AZZ502-503-080000-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-
431 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND WESTERN
SANTA CRUZ COUNTIES UNTIL 500 PM MST...

At 429 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sasabe, or 32 miles west of Nogales, moving
southwest at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
this storm. Heavy rainfall is also occurring with this storm, and
may lead to heavy flows in normally dry washes and roadway dips.

Locations impacted include...
Arivaca, Sasabe and Junction Of Highway 286 And Arivaca Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3170 11127 3143 11137 3151 11162 3173 11150
TIME...MOT...LOC 2329Z 066DEG 7KT 3153 11145
Special weather statement, Aug 7, 5:11 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
511 PM MST TUE AUG 7 2018

AZZ505-506-080045-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
511 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
545 PM MST...

At 509 PM MST, Doppler radar was tracking a severe thunderstorm near
Oracle and San Manuel, or 20 miles south of Winkelman, moving
northwest at 15 mph. This storm will produce a very strong
thunderstorm outflow that will push across southeast Pinal county.

Wind gusts of 50 mph and blowing dust reducing visibilities to below
a mile at times will be possible with this storm.

Locations impacted include...
Mammoth, Oracle, Biosphere 2, Aravaipa Creek Preserve and
Dudleyville.

LAT...LON 3268 11069 3254 11083 3269 11119 3304 11061
      3262 11050
TIME...MOT...LOC 0009Z 139DEG 14KT 3269 11075
Special weather statement, Aug 7, 5:17 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
517 PM MST TUE AUG 7 2018

AZZ504-507-513-080100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
517 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
600 PM MST...

At 515 PM MST, Doppler radar was tracking a couple of strong
thunderstorm, one near Rita Ranch and the other near Corona de
Tucson, moving west at 10 mph.

Half inch hail, brief heavy rain, winds in excess of 40 mph and
blowing dust will be possible with these storms.

Locations impacted include...
Tucson, Sahuarita, Rita Ranch, Vail and Corona De Tucson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3214 11061 3174 11064 3174 11092 3214 11089
TIME...MOT...LOC 0015Z 094DEG 9KT 3194 11079
Special weather statement, Aug 7, 5:23 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
523 PM MST TUE AUG 7 2018

AZZ509-510-080115-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
523 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL
615 PM MST...

At 523 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Safford to 18 miles southwest
of Clifton. Movement was southwest at 10 mph.

Half inch hail, brief heavy rain and winds in excess of 40 mph will
be possible with these storms.

Locations impacted include...
Safford, Thatcher, Pima and Solomon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3293 10990 3264 10946 3283 10934 3308 10975
TIME...MOT...LOC 0023Z 038DEG 9KT 3301 10975 3280 10947

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:11 PM MSTSpecial Weather StatementTWCPinal34 min
Aug 7, 5:17 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Aug 7, 5:23 PM MSTSpecial Weather StatementTWCGraham52 min
Aug 7, 5:28 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Aug 7, 5:51 PM MSTDust Storm AdvisoryTWCPima54 min
Aug 7, 6:03 PM MSTSpecial Weather StatementTWCCochise42 min
Aug 7, 6:05 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 7, 6:09 PM MSTSpecial Weather StatementTWCPima51 min
Aug 7, 6:13 PM MSTSpecial Weather StatementTWC47 min
Aug 7, 6:32 PM MSTFlash Flood WarningTWCPima118 min
Aug 7, 6:54 PM MSTSpecial Weather StatementTWCSanta Cruz36 min
Aug 7, 6:59 PM MSTSpecial Weather StatementTWCPinal61 min
Aug 7, 7:42 PM MSTSpecial Weather StatementTWCCochise33 min
Aug 7, 7:56 PM MSTAreal Flood AdvisoryTWCCochise109 min
Aug 7, 8:06 PM MSTSpecial Weather StatementTWCPinal39 min
Aug 7, 8:20 PM MSTSpecial Weather StatementTWCCochise40 min
Aug 7, 8:24 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz51 min
Aug 7, 8:44 PM MSTFlash Flood WarningTWCSanta Cruz2 hr
Aug 7, 9:32 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 7, 9:38 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz29 min
Aug 8, 1:05 AM MSTSpecial Weather StatementTWC55 min
Aug 8, 1:34 PM MSTSpecial Weather StatementTWCGreenlee26 min
Aug 8, 3:13 PM MSTSpecial Weather StatementTWCGraham77 min
Aug 8, 4:35 PM MSTSevere Thunderstorm WarningTWCGraham40 min
Aug 8, 4:58 PM MSTAreal Flood AdvisoryTWCGraham3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.